Flood, Chenango
- When
- March 31, 10:30 PM EST to 11:59 PM EST
- Where
- Chenango forecast zone
- Property damage
- $5,000
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 43.900, -75.933
The Chenango River at Sherburne rose above its flood stage of 8 feet late on the 31st. The rise was due to rain that fell on the 28th and snowmelt during the week leading up to the 31st.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BGM wrote it up.
The Chenango River at Sherburne rose above its flood stage of 8 feet late on the 31st. The rise was due to rain that fell on the 28th and snowmelt during the week leading up to the 31st. The water equivalent of the snow amounted to several inches. A slow moving storm from the Ohio Valley brought 2 to 3 inches of rain on April 2nd and 3rd. By the time the river fell below flood stage most of the snow had melted. This additional rain and snowmelt caused the river to rise to a crest of 10.78 feet at 2:30 AM on April 3th. This was the 2nd highest flood crest at Sherburne.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Mar 31, 8:25 PM EST, 2 hours 5 minutes earlier.
AREA FORECAST DISCUSSION...UPDATE NATIONAL WEATHER SERVICE BINGHAMTON NY 825 PM EST THU MAR 31 2005 .SHORT TERM (TONIGHT - FRIDAY MORNING)... COLD FRONT ENTERING WRN CWA THIS EVENING. THE FRONT TO BE IN FAR ERN CWA AROUND SUNRISE. A NARROW DRY SLOT WITH FEW CLOUDS BEHIND IT IN SW PA BUT BELIEVE THIS WILL NOT MAKE IT TO CWA. A FEW SHOWERS WITH IT. LOW LEVEL MOISTURE AND CLOUDS WILL BE HARD TO DISPLACE ALONG THE ERN SLOPES OF THE HILLS. DRIER AIR AND LACK OF FORCING IN THE SRN CWA SO BACKED OFF ON THE POPS THIS EVENING. ADJUSTED MIN TEMPS UP A LITTLE GIVEN EXTENSIVE CLOUD COVER...WINDS...AND DEWPOINTS. OTHER CHANGES MINOR TO NONE. -TAC && .AVIATION (01/00Z - 02/00Z)... MAINLY VFR CONDITIONS WILL PREVAIL EARLY THIS EVENING (THROUGH ABOUT 04Z). A FEW SPRINKLES ARE POSSIBLE...THOUGH...AND SURFACE WINDS WILL REMAIN GUSTY OUT OF THE SOUTHEAST (UP TO AROUND 25 KT). LATER TONIGHT...CEILINGS WILL LOWER INTO THE MVFR CATEGORY OVER MOST OF CENTRAL NY AND THE HIGHER TERRAIN OF NORTHEAST PA. KELM AND KAVP SHOULD KEEP MOSTLY VFR BASES...BUT KITH...KSYR...KUCA...AND KBGM ARE FAIR GAME TO SLIP INTO THE MVFR RANGE. WINDS WILL ALSO BEGIN TO SWING AROUND TOWARDS THE WEST AND GENERALLY DIMINISH IN SPEED. BY LATE FRIDAY MORNING (AFTER 15Z)...AT LEAST PARTIAL CLEARING IS EXPECTED...WITH ANY REMAINING CEILING BASES LIFTING BACK TO VFR CATEGORY. -MJ && .HYDROLOGY... RIVERS TONIGHT CONTINUE HIGH WITH A FEW MORE POINTS ADDED THIS EVENING. ON THE SUSQUEHANNA NORTH BRANCH THE WARNINGS CONTINUE FOR WAVERLY/SAYRE AND CONKLIN. LITTLE CHANCE THESE TWO POINTS WILL BE BELOW FLOOD STAGE BEFORE THE RAIN FRI NGT ON. A WARNING WAS ADDED FOR BAINBRIDGE ON THE SUSQU DUE TO SNOW MELT AND POSSIBLY EAST SIDNEY DAM BUT FLOODING REMAINS MINOR. THIS POINT WENT BELOW FLOOD STAGE THIS MORING BUT WAS ALMOST STEADY. CORTLAND ON THE TIOUGHNIOGA WAS ADDED ALSO DUE TO SNOW MELT. WARM TEMPERATURES AND PLENTY OF SNOW HAVE FINALLY PUSHED CORTLAND OVER. THIS ALSO WILL REMAIN MINOR INTO FRIDAY. ALSO WATCHING SHERBURNE WHICH LIKE CORTLAND HAS BEEN RUNNING HIGH WITH SNOWMELT AND THE RAIN FROM EARLIER THIS WEEK. FLOOD WATCH FOR ENTIRE CWA WILL CONTIUE WITH A COASTAL STORM MOVING NORTH UP THE COAST FRIDAY INTO SATURDAY. CONTINUED MODEL DIFFERENCES ON AMOUNTS AND PRECIP TYPES BUT SHOULD GET AT LEAST AN INCH OF RAIN EVERYWHERE. WITH THE RIVERS RUNNING HIGH AND THE GROUND STILL SATURATED WITH SOME SNOW A WATCH IS WELL WARRANTED. -TAC && .LONG TERM (FRIDAY - THURSDAY)... WEAK FRONT MOVING EAST ACROSS THE FORECAST AREA THIS EVENING WILL BE ACCOMPANIED BY SCT SHOWERS. A FEW LIGHTNING STRIKES ARE EVIDENT OVER THE NIAGARA PENINSULA ATTM... BUT LOW-LEVEL INSTABILITY IS NON-EXISTENT OVER OUR AREA WITH MID-LEVEL INSTABILITY ONLY MARGINAL. WOULD NOT BE TOO SURPRISING TO HEAR A RUMBLE OF THUNDER OVER THE WESTERN COUNTIES THIS EVENING... BUT AT THIS TIME I FELT THAT IT WOULD NOT BE SIGNIFICANT ENOUGH TO INCLUDE IN ANY FORECASTS. MAIN CONCERN WITH THIS FORECAST PACKAGE IS THE BIG STORM TO EFFECT THE FORECAST AREA OVER THE WEEKEND. MODELS ARE IN GENERAL AGREEMENT WITH THE SCENARIO... BUT SUBTLE DIFFERENCES WILL EFFECT THE FORECAST. AFTER A DRY... MILD DAY ON FRIDAY... MODELS ARE IN AGREEMENT THAT PRECIPITATION WILL MOVE NORTH ACROSS THE AREA FRIDAY NIGHT. THE NAM AND NGM ARE CONSIDERABLY COLDER THAN THE GFS AROUND 12Z ON SATURDAY... INDICATING THAT A PERIOD OF SNOW IS POSSIBLE AROUND THAT TIME FOR MUCH OF THE AREA...WHILE THE GFS IS WARMER... INDICATING ONLY RAIN. THE ECMWF FORECAST LOOKS MORE LIKE THE GFS... SHOWING MORE LOW PRESSURE FARTHER WEST THAN THE NAM OR NGM... SO LEANED TOWARD THE WARMER GFS... AND WENT WITH RAIN... POSSIBLY MIXED WITH SNOW FOR AWHILE SATURDAY MORNING. ALL MODELS SHOW PRECIPITATION CHANGING TO ALL RAIN SATURDAY AFTERNOON... BEFORE PROBABLY CHANGING BACK TO SNOW SATURDAY NIGHT AND SUNDAY MORNING. MODELS ALL IMPLY A DRY SLOT MOVING NORTH ACROSS THE AREA ON SATURDAY... WHICH MIGHT BE ENOUGH TO CUT PRECIPITATION AMOUNTS DOWN TO BETWEEN 0.5 AND 1.0 IN MANY PLACES. HOWEVER... CURRENT INDICATIONS ARE THAT EVEN RAINFALL AMOUNTS LIKE THOSE WOULD BE ENOUGH FOR MINOR FLOODING SATURDAY. HEAVIER AMOUNTS.... FROM 1 TO 2 INCHES... ARE STILL POSSIBLE WITH A MINOR SHIFT OF THE STORM TRACK... AND THAT WOULD RESULT IN MODERATE FLOODING OR WORSE. BASED ON THIS WENT WITH A FLOOD WATCH FOR NE PA LATE FRI NIGHT THRU SUNDAY... AND FOR CENTRAL NY SATURDAY AND SUNDAY. -MSE COLDER AIR WILL BEGIN WRAPPING IN ON THE BACKSIDE OF LOW PRESSURE SYSTEM AS THE LOW CENTER MOVES NORTHEAST. THE NAM IS COLDER THAN THE GFS, BRINGING THE LOW CENTER FURTHER EAST...ACROSS SOUTHERN NEW ENGLAND, AS OPPOSED TO THE GFS WHICH BRINGS THE LOW UP THE HUDSON RIVER VALLEY. WILL CHANGE THE PRECIP OVER TO SNOW FROM WEST TO EAST FOR THE EVENING AND OVERNIGHT HOURS. POTENTIAL IS THERE ESPECIALLY FOR THE WESTERN PART OF THE FA TO RECEIVE SEVERAL INCHES OF ACCUMULATING SNOW. WRAP AROUND PRECIP CONTINUES ON SUNDAY BEFORE TAPERING OFF LATER IN THE DAY IN NORTHERN AND EASTERN ZONES. FAIRLY QUIET AND WARMER WEATHER STARTS THE WORK WEEK THROUGH MID WEEK. NEXT SYSTEM APPROACHES WITH CHC FOR RAIN LATE IN THE PERIOD WED NIGHT AND THURSDAY. -JML && .BGM WATCHES/WARNINGS/ADVISORIES... .NY...FLOOD WATCH SAT THRU SUN ALL ZONES. RIVER FLOOD WARNINGS WAVERLY/SAYRE - CONKLIN - BAINBRIDGE - CORTLAND .PA...FLOOD WATCH LATE FRI NGT THRU SUN ALL ZONES. RIVER FLOOD WARNING WAVERLY/SAYRE &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BINGHAMTON NY 1004 PM EST THU MAR 31 2005 NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043- 044-047-048-072-011100- BRADFORD PA-BROOME NY-CHEMUNG NY-CHENANGO NY-CORTLAND NY-DELAWARE NY- LACKAWANNA PA-LUZERNE PA-MADISON NY-NORTHERN ONEIDA NY- NORTHERN WAYNE PA-ONONDAGA NY-OTSEGO NY-PIKE PA-SCHUYLER NY- SENECA NY-SOUTHERN CAYUGA NY-SOUTHERN ONEIDA NY-SOUTHERN WAYNE PA- STEUBEN NY-SULLIVAN NY-SUSQUEHANNA PA-TIOGA NY-TOMPKINS NY- WYOMING PA-YATES NY- 1004 PM EST THU MAR 31 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA. .DAY ONE...TODAY... RIVER FLOODING CONTINUES FOR MANY POINTS. SEE THE LATEST FLOOD STATEMENT...ALBFLSBGM. .DAYS TWO THROUGH SEVEN... A FLOOD WATCH IS IN EFFECT FOR THE ENTIRE AREA STARTING SATURDAY MORNING AND CONTINUING THROUGH SUNDAY. A STRONG STORM WILL MOVE UP THE EAST COAST SPREADING COPIOUS RAIN INTO THE AREA STARTING FRIDAY NIGHT AND CONTINUING INTO SUNDAY. RIVER AND STREAM FLOODING IS POSSIBLE. SEE THE FLOOD STATEMENTS FOR FURTHER DETAILS...ALBFFABGM. AS THE STORM PULLS SLOWLY OUT ON SUNDAY THE RAIN COULD CHANGE TO SNOW AND ACCUMULATE. SEVERAL INCHES COULD FALL ACROSS THE CENTRAL SOUTHERN TIER AND FINGER LAKES. .SPOTTER CALL TO ACTION STATEMENT... FORMAL SKYWARN ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.
The national radar mosaic for the moment the first event began.
1 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2005Every state in 2005This day in weather historyWarnings in New York, March 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5444075.